Drug Metabolism Letters

Zhiyang Zhao
Amgen
Cambridge, MA
USA

Back

Cushing Syndrome and Giant Sterile Abscess Induced by Self Intramuscular Injection of Supra-therapeutic Doses of Triamcinolone

Author(s): Teresa Salvatore, Ferdinando Carlo Sasso.

Abstract:

Objective: Corticosteroid are among the most commonly used medications for a wide range of inflammatory, autoimmune and neoplastic disorders. Therefore, it is important for the physician to be aware of their side effects, in relation to different forms and delivery, that occur more often with oral therapy.

Methods: A 33-year old professional drummer had been suffering from bilateral tenosynovitis of the wrists for three months. In order to accelerate the recovery and play drums again, he self-injected supra-therapeutic doses of triamcinolone acetonide (a total of injected drug > 2,400 mg was calculated) in his right gluteus.

Results: The intramuscular overuse of triamcinolone acetonide caused Cushing syndrome associated with a giant sterile abscess that involved the right gluteal muscles and the adjacent subcutaneous tissue.

Conclusion: A large intramuscular sterile abscess can be a side effect of supra-therapeutic intramuscular triamcinolone dose and this should be explained to the patient prior to initiation of treatment with triamcinolone.

Keywords: Cushing, sterile abscess, triamcinolone.

Order Reprints Order Eprints Rights & PermissionsPrintExport

Article Details

VOLUME: 7
ISSUE: 1
Year: 2013
Page: [65 - 67]
Pages: 3
DOI: 10.2174/18723128112069990012